Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 27, NWS Wilmington, OH

May 24, 2017Carroll County, Gallatin County, Kentucky; Switzerland County, Indiana

NWS Wilmington, OH issued this flash flood warning at May 24, 2017, 5:43 PM EDT for Carroll County, Gallatin County, Kentucky; Switzerland County, Indiana. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2017, 5:43 PM EDT (21:43 UTC)
Expired
May 24, 2017, 8:45 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Switzerland County, IN, Carroll County, KY, Gallatin County, KY

The radar

The Cincinnati radar (KILN), 121 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:41 PM EDTFLASH FLOOD5 E Vevay, KYMULTIPLE ROADS CLOSED THROUGHOUT COUNTY DUE TO HIGH WATER.
May 24, 7:43 PM EDTFLASH FLOOD5 Wnw Warsaw, INPORTION OF MARKLAND PIKE CLOSED DUE TO HIGH WATER.
May 24, 8:15 PM EDTFLASH FLOOD1 Wsw Warsaw, KYPORTION OF HWY 42 CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 118 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WGUS51 KILN 242143
FFWILN
INC155-KYC041-077-250045-
/O.NEW.KILN.FF.W.0027.170524T2143Z-170525T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
543 PM EDT WED MAY 24 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Central Switzerland County in southeastern Indiana...
  Eastern Carroll County in northern Kentucky...
  Western Gallatin County in northern Kentucky...

* Until 845 PM EDT.

* At 541 PM EDT, radar indicated that thunderstorms had produced
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Heavy rain continues to fall with another 1 to 2 
  inches possible. Runoff from this excessive rainfall will cause 
  flash flooding to occur.

* Some locations that will experience flooding include...
  Warsaw, Florence, Kentucky Speedway, Sparta, Ethridge, Markland and
  US Route 42 at State Route 184.

In addition, places along the following streams may be affected...
Craigs Creek, Vera Cruz Branch, and Turtle Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3886 8494 3871 8487 3868 8500 3881 8508

$$
3 follow-up statements
180 
WGUS71 KILN 242320
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
720 PM EDT WED MAY 24 2017

INC155-KYC041-077-250045-
/O.CON.KILN.FF.W.0027.000000T0000Z-170525T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Switzerland IN-Carroll KY-Gallatin KY-
720 PM EDT WED MAY 24 2017

...THE FLASH FLOOD WARNING FOR CENTRAL SWITZERLAND...EASTERN CARROLL
AND WESTERN GALLATIN COUNTIES REMAINS IN EFFECT Until 845 PM EDT...

At 718 PM EDT, radar indicated that thunderstorms had produced heavy
rain across the warned area. Up to three inches of rain have already 
fallen. The heavy rainfall has ended across the area, although 
additional light showers continue. Runoff from the earlier excessive 
rain will cause flash flooding to occur.

Some locations that will experience flooding include...
Warsaw, Florence, Kentucky Speedway, Sparta, Ethridge, Markland and
US Route 42 at State Route 184.

In addition, places along the following streams may be affected...
Craigs Creek, Vera Cruz Branch, and Turtle Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3886 8494 3871 8487 3868 8500 3881 8508

$$
554 
WGUS71 KILN 242349
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
749 PM EDT WED MAY 24 2017

INC155-KYC041-077-250045-
/O.CON.KILN.FF.W.0027.000000T0000Z-170525T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Switzerland IN-Carroll KY-Gallatin KY-
749 PM EDT WED MAY 24 2017

...THE FLASH FLOOD WARNING FOR CENTRAL SWITZERLAND...EASTERN CARROLL
AND WESTERN GALLATIN COUNTIES REMAINS IN EFFECT Until 845 PM EDT...

At 745 PM EDT, local law enforcement reported flash flooding is 
occurring in western parts of Gallatin County with standing water 
over some roads in Switzerland and Carroll Counties. Radar estimates 
that up to three inches of rain have already fallen. Radar indicated 
that the heavy rainfall has ended across the area. However, runoff 
from the earlier excessive rain will cause flash flooding to 
continue to occur.

Some locations that will experience flooding include...
Warsaw, Florence, Kentucky Speedway, Sparta, Ethridge, Markland and
US Route 42 at State Route 184.

In addition, places along the following streams may be affected...
Craigs Creek, Vera Cruz Branch, and Turtle Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3886 8494 3871 8487 3868 8500 3881 8508

$$
492 
WGUS71 KILN 250037
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
837 PM EDT WED MAY 24 2017

INC155-KYC041-077-250047-
/O.EXP.KILN.FF.W.0027.000000T0000Z-170525T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Switzerland IN-Carroll KY-Gallatin KY-
837 PM EDT WED MAY 24 2017

...THE FLASH FLOOD WARNING FOR CENTRAL SWITZERLAND...EASTERN CARROLL
AND WESTERN GALLATIN COUNTIES WILL EXPIRE AT 845 PM EDT...

Flood waters are receding and are no longer expected to pose a 
threat to life or property. Please continue to heed any road 
closures.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3886 8494 3871 8487 3868 8500 3881 8508

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:38 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 24, 3:38 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
338 PM EDT Wed May 24 2017

.SYNOPSIS...
An unsettled pattern will be present across the region through
the week. An area of low pressure will meander across the region
through Thursday. Multiple systems will then work across the
area Friday through Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
An area of low pressure will move into the region this
evening. Showers and some thunderstorms will rotate around this
feature. Precipitation may be heavy at times. With low LCLs
cannot rule out some tornado potential through the early evening
hours. Will continue to mention the severe threat in the HWO and
added additional flash flood risk wording across western
portions of the region.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Showers and isolated thunderstorms will continue to be possible
on Thursday as an area of low pressure meanders across the
region. With the cloud cover associated with the low,
temperatures will struggle to rise and are only expected to make
it into the middle 60s.

As the low moves off out of the area precipitation chances will
taper off Thursday night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Mid level ridging will push east across the region through the day
on Friday leading to dry conditions and seasonable temperatures. As
the ridge pushes east, a developing southwesterly flow pattern will
allow for occasional mid level short waves to cross the area through
the weekend. This will result in a chance of showers an
thunderstorms Saturday and Sunday with highs both days in the upper
70s.

An upper level low will slowly drop down across the northern Great
Lakes through early next week. As it does, some weak energy will
rotate around it, bringing some lower chances of precipitation
through the rest of the long term period. Temperatures will also
cool off a bit with highs mainly in the low to mid 70s through
Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
An area of low pressure will meander across the area through the
TAF period. This will allow for reduced visibilities with
intermittent showers and thunderstorms. The most widespread
coverage of precipitation is expected to be across KCVG and
KLUK. In addition, cigs will be reduced as well especially later
during the overnight hours into the daytime hours on Thursday.

OUTLOOK...MVFR to IFR ceilings likely Thursday with MVFR
visibilities possible. MVFR ceilings, visibilities, along with a
chance of thunderstorms possible Friday night into Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...JGL
AVIATION...Novak
Hazardous weather outlook, May 24, 3:34 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
334 PM EDT Wed May 24 2017

KYZ097>100-OHZ026-044>046-052>056-062>065-071>074-078>082-088-251945-
Bracken-Robertson-Mason-Lewis-Hardin-Logan-Union OH-Delaware-
Champaign-Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-
Pickaway-Fairfield-Warren-Clinton-Ross-Hocking-Clermont-Brown-
Highland-Adams-Pike-Scioto-
334 PM EDT Wed May 24 2017

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

A deep low pressure system will be present over the region.
Thunderstorms that develop may get some added energy if sunshine is
able to break through the cloud deck. These stronger isolated storms
have the potential to create damaging winds or possibly a weak
tornado through the early evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather conditions.

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060-
061-070-077-251945-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Mercer-Auglaize-Darke-Shelby-Miami-Preble-Montgomery-
Butler-Hamilton-
334 PM EDT Wed May 24 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...This Afternoon and Tonight.

A deep low pressure system will be present over the region.
Thunderstorms that develop may get some added energy if sunshine is
able to break through the cloud deck. These stronger isolated storms
have the potential to create damaging winds or possibly a weak
tornado through the early evening hours.

Rain may be heavy at times through tonight leading to a flash flood
risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather conditions.

In the hours before

Special weather statement, May 24, 5:41 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
541 PM EDT WED MAY 24 2017

INZ075-080-KYZ089>091-242215-
Switzerland IN-Ohio IN-Boone KY-Carroll KY-Gallatin KY-
541 PM EDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT OHIO...CENTRAL SWITZERLAND...
EASTERN CARROLL...SOUTHERN BOONE AND GALLATIN COUNTIES UNTIL 615 PM
EDT...

At 541 PM EDT, radar indicated a strong thunderstorm over Florence,
moving north at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Rising Sun, Warsaw, Florence, Kentucky Speedway, Glencoe, Fairview,
Sparta, Patriot, Ethridge, Center Square, Aberdeen, Interstate 71 at
US Route 127, Steele Bottom, Markland, East Enterprise, Rabbit Hash,
Allensville, Quercus Grove, Mount Sterling and North Landing.

This includes I-71 in Kentucky between mile markers 55 and 64.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3895 8484 3872 8478 3872 8480 3871 8481
      3870 8483 3871 8483 3870 8484 3868 8502
      3889 8512
TIME...MOT...LOC 2141Z 164DEG 8KT 3878 8494

Haines

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:28 PM EDTSpecial Weather StatementILNOwen32 min
May 24, 4:57 PM EDTAreal Flood AdvisoryILNCarroll, Gallatin3 hr
May 24, 5:07 PM EDTFlash Flood WatchILNBoone, Campbell, Carroll, Gallatin, Grant, Kenton and 2 more18 hr
May 24, 5:41 PM EDTSpecial Weather StatementILNGallatin34 min
May 24, 11:18 AM EDTSpecial Weather StatementILNFayette27 min
May 24, 4:38 PM EDTAreal Flood AdvisoryILNRipley5 hr
May 24, 6:33 PM EDTAreal Flood AdvisoryILNDearborn, Ohio3 hr
May 24, 7:37 PM EDTAreal Flood AdvisoryILNFayette, Franklin, Union, Wayne3 hr

Nearby

Flash Flood Warnings in Kentucky, 2017Flash Flood Warnings in Indiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.